Lipid-lowering drugs contribute to erectile dysfunction. - GreenMedInfo Summary
Do lipid-lowering drugs cause erectile dysfunction? A systematic review.
Fam Pract. 2002 Feb ;19(1):95-8. PMID: 11818357
University of Wales College of Medicine, Wrexham Academic Unit, Wrexham, UK.
BACKGROUND: Erectile dysfunction (ED) is common although under-reported by patients. Along with the better known causes of ED, drug-induced impotence needs to be considered as a cause of this symptom. Lipid-lowering drugs have been prescribed increasingly. Their relationship to ED is controversial.
OBJECTIVES: Our aim was to clarify the relationship between lipid-lowering therapy and ED. A secondary aim was to assess the value of the systematic review procedure in the area of adverse drug reactions.
METHODS: A systematic review was carried out using computerized biomedical databases and Internet sources. Terms denoting ED were linked with terms referring to lipid-lowering drugs. Information was also sought from regulatory agencies.
RESULTS: A significant literature was identified, much from obscure sources, which included case reports, review articles, and information from clinical trials and from regulatory agencies. Information from all of these sources identified fibrates as a source of ED. A substantial number of cases of ED associated with statin usage have been reported to regulatory agencies. Case reports and clinical trial evidence supported the suggestion that statins can also cause ED. Some information on possible mechanisms was obtained, but the mechanism remains uncertain.
CONCLUSIONS: The systematic review procedure was applied successfully to collect evidence suggesting that both statins and fibrates may cause ED. More numerous reports to regulatory agencies complemented more detailed information from case reports to provide a new perspective on a common area of prescribing.